New Mexico, 2014

Flash Flooding and Lightning Strike in New Mexico, August 4, 2014

August 4, 2014 · NWS ABQ · 4 events in 3 counties and zones

An upper level low and trailing trough extending from Nevada into Arizona and western NM allowed for numerous storms to develop. Storms moved slowly from south to north and trained over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low and trailing trough extending from Nevada into Arizona and western NM allowed for numerous storms to develop. Storms moved slowly from south to north and trained over the same areas. With many areas already seeing saturated ground from previous days of rainfall, the potential for flash flooding was exacerbated. Isolated cells began to develop during the late morning hours and increased in coverage and intensity by early afternoon. By 2pm strong cells had developed over the Tajique and Bandelier areas. Cells back-built over the Tajique area, with multiple hours of moderate to sometimes heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 4, 10:13 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 10:13 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1113 AM MDT MON AUG 4 2014

.AVIATION...
18Z TAF CYCLE
WIDESPREAD CONVECTION THROUGH 05/03Z WESTERN AND CENTRAL NM AND
SPREADING INTO NE NM...WITH CELLS SLOWLY DRIFTING TO THE NORTHEAST.
OCCASIONAL MT OBSCURATIONS IN LOCAL MVFR CIGS/VSBYS IN TSRA SFC
WND GUSTS 35KT. CONVECTION EXPECTED TO TAPER OFF WITH LINGERING
-SHRA THEREAFTER.

&&

.PREV DISCUSSION...339 AM MDT MON AUG 4 2014...
.SYNOPSIS...
ONE MORE ACTIVE DAY FOR LOCALLY HEAVY RAINFALL IS ON TAP TODAY
BEFORE A WARMING AND DRYING TREND DEVELOPS OVER THE REGION. A
WELL DEVELOPED UPPER LEVEL WAVE APPROACHING FROM THE WEST WILL
INTERACT WITH ABUNDANT MOISTURE OVER THE AREA TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT FROM 2
PM TO 10 PM TODAY. DRY AIR WILL MOVE INTO WESTERN NEW MEXICO
TUESDAY WHILE A FEW STORMS STILL FIRE UP OVER CENTRAL AND EASTERN
NEW MEXICO. WEDNESDAY THROUGH THE REMAINDER OF THE WEEK WILL BE
WARMER AND POTENTIALLY MUCH DRIER...HOWEVER MODEL GUIDANCE IS
STILL CONFLICTING ON THE OVERALL PATTERN. THIS MAY GIVE A BREAK
FROM THE FLOODING EXPERIENCED OVER THE AREA THE PAST COUPLE WEEKS.

&&

.DISCUSSION...
THE LATEST SUITE OF SATELLITE IMAGERY EARLY THIS MORNING SHOWS A
WELL DEFINED UPPER LEVEL WAVE APPROACHING FROM THE WEST. DEEP
MOISTURE RICH SOUTHERLY FLOW IS IN PLACE OVER CENTRAL AND WESTERN
NM WITH GENERALLY LIGHT STEERING FLOW. A DRY SLOT ON THE BACK
EDGE OF THE UPPER WAVE IS EXPECTED TO ENHANCE CONVECTIVE ACTIVITY
AS THE WAVE SHIFTS EAST. PWAT VALUES ARE PROGGED BY THE NAM TO
INCREASE THRU THE DAY AND THIS ALONG WITH THE DRY INTRUSION
APPROACHING FROM THE WEST IS TRADITIONALLY A VERY GOOD PATTERN FOR
HEAVY RAIN. THE 06Z NAM BUFKIT HEAVY PRECIP TOOL INDICATES THAT
THE MEAN BOUNDARY LAYER FLOW WILL ACT UPSTREAM OF SOUTH TO NORTH
DEVELOPING LINES OF SHOWERS AND STORMS. THIS WILL FAVOR TRAINING
CELLS OVER AREAS THAT ARE SATURATED...SO WILL ISSUE A FLASH FLOOD
WATCH TODAY FROM THE AZ BORDER EAST TO THE CENTRAL MT CHAIN.

SHOWERS AND STORMS WILL TAPER OFF ACROSS THE AREA LATE TONIGHT AS
MID AND UPPER LEVEL DRYING SHIFTS EAST FROM AZ. TUESDAY WILL BE A
WARMER DAY FOR WESTERN NM WITH SURFACE DEWPOINTS PROGGED TO FALL
INTO THE 40S. RECYCLING AND WESTERLY STEERING FLOW WILL FAVOR A
FEW STORMS ALONG AND EAST OF THE CENTRAL MT CHAIN. WEDNESDAY WILL
TREND SEVERAL DEGREES WARMER FOR THE ENTIRE AREA AS THE ATMOSPHERIC
COLUMN DRIES CONSIDERABLY.

DIFFERENCES ARISE THURSDAY WITH THE GFS AND ECMWF. THE GFS SLIDES
THE UPPER HIGH EASTWARD AND ALLOWS FOR ANOTHER 700-500MB MOIST LAYER
TO SLIDE BACK NORTH INTO WESTERN NM THROUGH THE REMAINDER OF THE
WEEK. THE ECMWF DEVELOPS THE HIGH OVERHEAD WITH A DRY INTRUSION
OVER MUCH OF WESTERN NM. SURFACE DEWPOINT VALUES WITH THE ECMWF
FALL INTO THE 30S FOR THE WEST...SO BIG DIFFERENCES IN OVERNIGHT
LOWS WILL RESULT DEPENDING ON GUIDANCE. AT THIS TIME...FAVORED THE
FARTHER WEST POSITION OF THE UPPER HIGH AND KEPT THE WEST MAINLY
DRY.

GUYER

&&

.FIRE WEATHER...
SHOWERS AND STORMS SHOULD BE SCATTERED TO AT TIMES NUMEROUS TODAY
INTO TONIGHT WITH LOCALLY HEAVY...EVEN TORRENTIAL...RAINFALL BETWEEN
THE CENTRAL MTN CHAIN AND THE AZ STATE LINE. MUCH OF THIS AREA HAS
BEEN PLACED IN A FLASH FLOOD WATCH FOR THIS AFTN AND EVE AS THE MAIN
MONSOON PLUME IS IN THE PROCESS OF SHIFTING OVER WEST AND CENTRAL
NM. NO CRITICAL FIRE WEATHER CONDITIONS DUE TO BOTH WINDS AND RH
EXPECTED THROUGH AT LEAST THE NEXT 7 DAYS ACROSS THE FCST AREA.
HOWEVER DEWPOINTS WILL BE LOWERING SOME AFTER TODAY...MAINLY NW
THIRD STARTING LATE TONIGHT OR TUE AND MORE AREAS THAN NOT WED
BEFORE STARTING TO CREEP BACK UP ACROSS SOUTH OR SW AND PERHAPS W
CENTRAL AREAS BY THU OR FRI AS SOME MONSOONAL MOISTURE TRIES TO MAKE
INROADS AGAIN FOR A LITTLE WHILE THERE. AFTN TEMPS SHOULD TREND BACK
BACK TOWARD AVERAGE AND EVEN A LITTLE ABOVE IN SOME SPOTS...BUT WITH
GENERALLY LOWER DEWPOINTS TUE NIGHT AND PERHAPS WED NIGHT...
NIGHTTIME LOW TEMPS MAY ACTUALLY DROP A BIT. SOME MARGINALLY
CRITICAL MINIMUM RH VALUES MAY BE REALIZED ACROSS THE NW
QUARTER...MAINLY NW PLATEAU REGION...TUE INTO WED AND PERHAPS THU.
WIND SPEEDS THOUGH ARE NOT EXPECTED TO JOIN THE MARGINALLY CRITICAL
RH VALUES IN THAT AREA. PREVAILING WINDS WILL REMAIN LIGHT TO
MODERATE...GENERALLY THE STRONGEST ACROSS SOME SECTIONS OF NE
NM...BUT OF COURSE ERRATIC AND OCCASIONALLY STRONG GUSTS CAN BE
EXPECTED WITH ANY LOCALIZED THUNDERSTORM OUTFLOWS. FAR EAST CENTRAL
AND SE PLAINS SHOULD BE BY FAR THE LEAST ACTIVE RAINWISE
TODAY...THOUGH SOME ACTIVITY MAY FILL IN A LITTLE FARTHER EAST LATER
TODAY AND TUE THAN WAS THE CASE SUN.

MOIST PLUME WILL WEAKEN SOME AND SHIFT A LITTLE FARTHER EAST TUE AS
ALSO A LEE SIDE SURFACE TROUGH ENCOURAGES MODERATELY BREEZY
CONDITIONS IN THE NE MONDAY. THIS SURFACE TROUGH WEAKENS A LITTLE
TUE WHILE THE MOISTURE KEEPS SHIFTING EAST...WHILE BECOMING AT LEAST
A LITTLE MORE DIFFUSE. THE NW THIRD OR EVEN HALF OF THE STATE SHOULD
SEE THE MOST PRONOUNCED DECREASE IN SHOWERS AND STORMS TUE AND
PERHAPS AN EVEN LARGER AREA WED. A WEAK WIND SHIFT STILL LOOKS LIKE
A POSSIBILITY ACROSS SOME PORTION OF THE NE LATER WED INTO THU...BUT
APPEARS MORE LACKING IN THE MOISTURE DEPARTMENT THAN MOST BACK DOOR
INTRUSIONS HAVE SO FAR THIS SUMMER. THERE MAY BE SLIGHT TO MODERATE
UPTICK IN SHOWER AND STORM POTENTIAL ACROSS WEST AND MAYBE CENTRAL
AREAS LATE WEEK...BUT OVERALL THE SOMEWHAT DRIER PATTERN WILL LIKELY
HOLD THROUGH THE END OF THE WEEK WITH JUST ISOLATED TO SCATTERED
STORMS.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...
NMZ504>508-511-512-514-517>522-524.

&&
Hazardous weather outlook, Aug 4, 4:33 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MDT MON AUG 4 2014

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
533 AM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND WESTERN
NEW MEXICO AND PRODUCE LOCALIZED AREAS OF TORRENTIAL RAINFALL
THROUGH THIS EVENING. THIS ACTIVITY HAS THE POTENTIAL TO TRAIN
REPEATEDLY OVER THE SAME AREAS...THUS LEADING TO RAINFALL AMOUNTS
OF 1 TO 2 INCHES IN JUST ONE HOURS TIME. AREAS THAT HAVE RECENTLY
EXPERIENCED HEAVY RAINFALL WILL BE ESPECIALLY SUSCEPTIBLE TO FLASH
FLOODING...AS WELL AS IN URBAN DRAINAGES AND OVER WILDFIRE BURN
SCAR AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL TAPER OFF TUESDAY
OVER MUCH OF THE AREA HOWEVER LOCALLY HEAVY RAINFALL IS STILL
POSSIBLE. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ONLY ISOLATED
STORMS ARE EXPECTED WEDNESDAY. THE COVERAGE OF SHOWERS AND STORMS
WILL INCREASE SLIGHTLY ONCE AGAIN THURSDAY THROUGH THE WEEKEND
WITH VERY LOCALIZED AREAS OF HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The radar

The Albuquerque radar (KABX), 86 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Flash Flood, Sandoval

When
August 4, 2:00 PM MST to 5:00 PM MST
Where
Sandoval County, Frijoles to 0.15 mi SSE of Frijoles
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
35.780, -106.270

Water rose 5 to 6 feet in the Frijoles Creek at the Bandalier National Monument Visitors Center.

Lightning, Santa Fe

When
August 4, 4:30 PM MST
Where
Santa Fe County, 1.76 mi SW of Santa Fe
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.665, -105.975

Santa Fe police reported that a lightning strike downed a power line and started a small brush fire at 1945 Cerrillos Road in Santa Fe. The fire is shown in a YouTube video burning for nearly 10 minutes before fire officials extinguished the blaze.

Flash Flood, Torrance

When
August 4, 5:00 PM MST to 8:00 PM MST
Where
Torrance County, 4.99 mi WNW of Tajique to 4.69 mi WNW of Tajique
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
34.780, -106.370

Three buildings had water flow into them including the dining hall, the tabernacle and the gymnasium at the Inlow Baptist youth camp.

Heavy Rain, Torrance

When
August 4, 5:00 PM MST to 7:00 PM MST
Where
Torrance County, 5 mi WNW of Tajique
Reported by
Public
Coordinates
34.778, -106.371

Manager at the Inlow Baptist Youth Camp reported that they measured 4.2 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525719, 526075, 525722, 525724.